Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

quitting effexor xr 150mg cold turkey

I am on day two of quitting effexor xr 150 mg cold turkey and i feel like im going insane, i am feeling very dizzy, tired all the time, seeing shadowy things for a second and then they dissappear, irrattic behaviour and insecurity and feeling depressed in terms of anxiety and thinking what am i going to do if...... this happened or that. scared of being alone . and headaches all the time. i dont want to go back on effexor as my friends told me all this bad stuff about it and what it does to you. i even googled it and i didnt know effexor was so bad for you. my dr isnt helping at all he was suppose to monitor my intake of effexor but never did and im now thinking this is the only solution to go cold turkey. i just want to know how long these side effests are going to last.
9 Responses
Avatar universal
What on earth were you thinking?

If you Googled this med you would know that it is one med you do NOT go cold turkey.

No one can tell you how long your symptoms will last, it varies. Anything from 2 weeks to several months for some of the symptoms.

As to Effexor being bad for you, it's not. Giving it up without doc's advice is bad for you. Most threads on this topic on this site tell you to wean yourself off gradually and try to minimise any bad effects.

Next time perhaps a little research may be appropriate as would a discussion with your doc. If the doc's not listening then stop seeing the fool.

You say your friends all told you about this but they didn't say it happened on wthdrawal did they? Because they don't know and just repeated bad withdrawal stories as being a part of the Effexor use. It's not.

Good luck.
190673 tn?1259203266
whodunnit is right

ALL antidepressants should be weaned off when quitting but effexor especially. I am in the process of weaning off effexor right now and I have no withdrawal symptoms.

I suggest you see your doctor (if he is not supportive find another one) and tell him/her you want off effexor and they will help you to quit gradually.
901137 tn?1267626189
Stacy...

I have been on Effexor XR 450mg daily for over 2 years. At the same time Buproprion 450mg  a day. I had become very uncomfortable on that dosage and have changed doctors (long story). In any case he is weaning me off. I am taking the generic Effexor (Venlafaxine Hydorchlorie) 75mg for one week, 37.5mg for one week. At the same time, he has started me on Pristiq 50mg and continue with the Buproprion.

My point is that these drugs are so serious that I would never modify dosages or medications without the advice of the doctor. I have to put my trust in them.

Good luck...

Mike

I have treatment resistant depression and have yet to find a solution. I've been recording my journey for a little while in my journal if you are interested. You might fnd it helpful to realize you are not alone....
1110049 tn?1409402144
Hi, I have found that Effexor is the right drug for me with few side effects, the worse being weight gain because I craved carbohydrates.  I dound withdrawal from it last year lasted 10 days, and was very difficult.  I have now asked to go back on it.  I have tried quite a few other drugs, but find Effexor is right for me.  Reading all the side effects is very distressing, and it may not happen to you.  It is not bad for you if it helps your depression.  Always go back to your doctor if you find a drug has too many side effects.  We are all different.  For example, Prozac suits some, but it was bad for me.
Avatar universal
Hi Mike,

You put it well mate. These are very serious drugs that interact with our brain chemistry and we need advice from those that have been trained in the use and application of them.

To see a doc, get a prescription and then decide yourself to do something the doc has not been made aware of just defies logic. No, not all docs are good but if they aren't why see them? Change to a good doc and stick with what your advice is. Anything else is inviting problems.
Avatar universal
Don't try to stop at 150Mgs. Too high a dosage to stop.

If it makes you feel better, the symptoms your having are normal.
Trust me they will go away, but with a cold turkey discontinuation at 150Mgs a day you can expect to feel that way for 6 to 8 weeks.

Don't worry it will go away it just takes time. Taper down slow to 37.5Mgs and the try to stop. Your experience will be a little easier then.

I stopped with a taper from 300Mgs a day that I was taking for 4 years. You can do it to.
Avatar universal
I am only on 37.5 mg and am going through horrible withdrawal. Vomiting, sweats, chills severe mood swings, panic attacks, irritability, headaches, crazy dreams, tiredness to name a few. And I used this drug for dream suppression not depression. It is a nasty drug and they should tell you how addictive it is prior to use. I never would have started. Glad to know I'm not alone. But please remember even at a low dose such as mine it is recommended to go off very slowly. I opened up each capsule and counted out 90 mini balls in each instead of approx180 and am doing every second day. It is torture for me and my poor family.
Avatar universal
I have finally succeeded in the battle, but believe me , you better be tough mentally and physically before you try. was taking 150 mg. and decided that my life was going to be screwed up with the knowing that a pill was holding an addiction over me, and I made a choice to say no. I thought I was going to die and I honestly would have welcomed death, had it come. it will take you 2 weeks plus of pure hell. but you can do it. I and you can do all things through Christ Jesus, who strengthen me!!!! Believe me, you will pray. Good luck to you, who and wherever you are!!!
Avatar universal
Mike and all...

Have you checked to see if you have a genetic mutation (the mthfr snp) that is causing or contributing to your treatment-resistant depression?  Consider reading up on the topic at mthfr.net.  The methylation process in the body that, if it is not working properly, can contribute to depression because the body cannot manage the production of neurotransmitters properly.  I've read that some believe ~30% of the population may have issues with this grossly under-diagnosed (and largely unrecognized by physicians) problem.  
Just a thought.
Good luck!
LH
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.